Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 20, NWS Honolulu, HI

March 29, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 29, 2019, 3:25 PM HST for Hawaii County, Hawaii. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2019, 3:25 PM HST (01:25 UTC)
Expired
Mar 30, 2019, 3:05 PM HST
In force
24 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 19 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
19 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
1190 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWHW70 PHFO 300125
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 PM HST Fri Mar 29 2019

HIZ028-301430-
/O.NEW.PHFO.WI.Y.0020.190330T0125Z-190331T0400Z/
Big Island Summits-
325 PM HST Fri Mar 29 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST SATURDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST Saturday.

* WINDS...Southwest 30 to 50 mph with localized gusts over 55 mph.

* TIMING...Through Saturday.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.

&&

$$

Foster
2 follow-up statements
508 
WWHW70 PHFO 301338
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 AM HST Sat Mar 30 2019

HIZ028-310245-
/O.CON.PHFO.WI.Y.0020.000000T0000Z-190331T0400Z/
Big Island Summits-
338 AM HST Sat Mar 30 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...Southwest 30 to 50 mph with localized gusts over 55 mph.

* TIMING...Through this afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the
summits means that sustained winds of at least 45 mph, or gusts
of at least 55 mph, are expected.

&&

$$
138 
WWHW70 PHFO 310105
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
305 PM HST Sat Mar 30 2019

HIZ028-310215-
/O.CAN.PHFO.WI.Y.0020.000000T0000Z-190331T0400Z/
Big Island Summits-
305 PM HST Sat Mar 30 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds have eased to below advisory levels.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 29, 10:01 AM HST, 5 hours 24 minutes earlier.

Area forecast discussion, Mar 29, 10:01 AM HST, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1001 AM HST Fri Mar 29 2019

.SYNOPSIS...
A weak front will dissipate across the central portion of the
state today and tonight. Gentle north winds will weaken and become
light and variable Saturday into early next week. A surface
trough will move over the Big Island from the southeast on Sunday
and bring wet weather to the eastern part of the state Sunday and
Monday. A high will build northwest of the area through the middle
of next week and bring trade winds back.

&&

.DISCUSSION...
Visible satellite and radar this morning shows a band of low
clouds and light scattered showers associated with a weakening
front over Oahu. Broken stratus clouds extend westward behind the
front impacting Kauai and surrounding waters. Meanwhile, mostly
sunny to partly cloud skies prevail across Maui County and the Big
Island. Gentle north winds carrying in behind the front are
directing more of the cloud cover along the windward and northern
slopes. These north winds are directed by an approaching high
pressure system northwest of the islands and will continue through
the day Saturday.

Through tonight, expect the showers to gradually taper off as the
front dissipates. Clouds may increase today across Maui County as
the front advances slightly southeastward this afternoon. The Big
Island will see increasing clouds and isolated showers this
afternoon as the typical sea breezes come onshore.

As the high approaches the state Saturday, winds around the
islands will become light and variable. The light winds will allow
daytime sea breezes and nighttime land breezes to prevail. The
sea breezes will produce afternoon clouds and showers while the
land breezes will bring clearing skies at night.

A trough aloft and and associated front will approach the main Hawaiian
Islands from the northwest over the weekend. Meanwhile, a surface
trough east of the Big Island will move west and approach the Big
Island. Moisture along the surface trough and instability from
the trough aloft may make the Big Island wet, especially Sunday
and Monday. The trough aloft will likely produce strong winds and
cold temperatures over the summits of Mauna Kea and Mauna Loa.
Snow or ice is possible over the summits Sunday night and Monday.

The front is expected to move over Kauai from the northwest on Monday.
The global models differ on the timing and strength of the front, but
it appears it will be relatively weak. A new surface high will
move east behind the front by the middle of next week and bring a
return of trade winds.

&&

.AVIATION...
A diffuse band of low clouds and scattered light showers associated
with a weakening front will slowly push down across the central
islands today and tonight. Light to moderate northerly winds will
fill in behind the boundary, while sea breezes and land breezes
dominate to its east. Some MVFR conditions remain possible across
north facing slopes and coasts along and behind the front, particularly
across the central islands, with predominantly VFR conditions expected
for leeward areas. Isolated IFR conditions are possible as well,
in the heaviest showers.

AIRMET Sierra remains in effect for mountain obscuration along
northwest through northeast facing slopes of Oahu, but conditions
are expected to improve there later today. AIRMET Sierra may be
needed for mountain obscuration across north facing slopes and
coasts of Molokai and Maui later this evening or tonight.

&&

.MARINE...
Moderate north winds will continue today as a weak front stalls
and dissipates near Maui County. Expect scattered showers over the
coastal waters near the front. Winds will ease tomorrow, allowing
localized sea breezes to develop Saturday afternoon. Another
approaching front will then veer the winds out of the southeast
and south Sunday. The front will make it into the area Monday,
then diminish. High pressure will build over the area early next
week.

The Oahu surf forecast (SRFHFO) and the High Surf Advisory
(CWFHFO) have been update with this forecast package to reflect
higher values along the north and west facing shores. The building
north-northwest swell has shown signs of trending higher than
guidance. The northwest buoys, 51001 and 51101, continue to
report ~12 ft, 12 sec. This swell will continue to build around
the islands today and peak this evening. The Hanalei PacIOOS buoy,
51208, is currently reporting 6 ft, 13 sec. We should start to
see this climb over the next few hours.

An active north Pacific will provide overlapping north and west-
northwest swells into the first half of next week. This will keep
the surf up along exposed north and west facing shores each day.
Surf will climb to advisory levels today through tonight as the
aforementioned north- northwest swell builds down the island
chain. As this swell begins to lower, a long- period west-
northwest swell will build across the waters late Friday night
into Saturday. A similar reinforcement is expected to fill in
Sunday night through Monday and hold into Tuesday before gradually
lowering through midweek. Surf should remain just below the
advisory thresholds for north and west facing shores over the
weekend through early next week as these west-northwest swells
move through.

Surf along south facing shores will remain up today due to a
small early season south swell, then fade into the weekend. Small
surf will continue each day into next week with mainly background
south swells moving through.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Saturday for north and west
facing shores of Niihau, Kauai, Oahu, Molokai and for north facing
shores of Maui.

Small Craft Advisory until 6 AM HST Saturday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel-
Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters.

&&

DISCUSSION...Foster
AVIATION...TS
MARINE...Eaton

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.